Since the 1950's, drugs from the tetracycline family have been associated with internal tooth discoloration. Minocycline is an antibiotic in this very family; a second generation derivative. It is commonly prescribed for long-term acne therapy in adolescents and adults. It is also used to treat a condition called acne vulgaris and rosacea. Due to its tooth staining side effects, it is most recently beingreplaced by medications such as Clindamycin and isotretinoin that do not cause tooth discoloration.
The reason for this discoloration is that, Minocycline is the most lipophilic of the tetracycline class - meaning - it has properties specifically suited to be able to penetrate THROUGH tissue. TEETH included! This class of drug has also been associated with discoloration of bones, oral mucosa, skin, and nail beds. This discoloration is more commonly seen in adolescents because, once in the bloodstream, tetracycline can be incorporated in the calcification process of developing teeth. Minocycline can lead to a green-gray or blue-gray intrinsic staining of teeth. Unlike with other forms of tetracycline, staining can occur during, or after the complete formation anderuption of teeth.
If you are on minoclyine and you notice your teeth or the whites of your eyes are discoloring (grayish) then you may want to discuss this with your doctor. Some of these color changes can be permanent.